MAUDE Adverse Event Report: COOK INC CODA BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC CODA BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number G36042
Medical Device Problem Codes Inflation Problem (1310); Leak/Splash (1354)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/20/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional concomitant medical products: aorfix/medicoshirata - mainbody, excluder/gore - legs, boston scientific equilizar balloons.(b)(4).The event is currently under investigation.A follow up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
The user facility reported the patient underwent an endovascular aneurysm repair (evar) procedure to treat an abdominal aortic aneurysm (aaa).A mainbody stent graft and two legs were placed.The proximal side of the contralateral leg was slightly protruding into the mainbody.A competitor's balloon was used to perform a touch up of the stent graft, but the balloon ruptured.The reporter advised the balloon may have been ruptured due to the protruding contralateral leg.Another of the same balloon was used to perform the touch up.Then a cook coda balloon catheter was used to treat a small endoleak which appeared to be a proximal type i endoleak at the proximal side of the main body.There was no information regarding the coda balloon having a problem during preparation.When the user attempted to inflate the coda balloon around the proximal side of the mainbody, the balloon would not inflate and contrast leaked.A second same size coda balloon was used, however the same thing occurred.As noted by the reporter, they attempted to inflate both of these balloons away from the proximal side of the leg inside of the mainbody.The user then used the alternate manufacturers balloon to complete the final touch up.A slight endoleak remained, but the user finished the procedure and decided to take a wait-and see approach.No adverse effect to the patient has been reported.Additional details been requested regarding this event and the patient; however, there is no additional information available at this time.
 
Additional Manufacturer Narrative
The balloon was not fully inflated within the graft due to leak, there was no calcification at the site of inflation, but it is unknown whether there was calcification along the path taken by the balloon, as well as the inflation volume.Investigation ¿ evaluation: a documentation based investigation was performed.Procedural imaging was not provided.A review of complaint history, the device history record, drawings, the instructions for use, and quality control data was performed.A visual inspection of the returned products was also conducted.Two coda balloon catheters were returned.Blood was present on the devices.Both codas leaked from holes in the center of the balloon.Balloon ruptures can occur due to many factors, including: ballooning outside the stent graft, tracking the balloon in calcified anatomy, manipulating the balloon while inflated, or excessive pressure.There is no indication that a design or process related failure mode contributed to this event.A review of production and quality documentation did not identify any specific issues with current manufacturing or quality controls that may have contributed to this incident.The device history record was reviewed and no non-conformances were noted.A review of complaint history for this product/lot number combination revealed one other similar complaint for balloon rupture has been associated with this product and lot number 8087709.Based on the provided information a definitive root cause cannot be established.Per the quality engineering risk assessment, no further action is required.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.

Brand Name
CODA BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7123805
Report Number1820334-2017-04262
Device Sequence Number2037421
Product Code DQY
UDI-Device Identifier00827002360426
UDI-Public(01)00827002360426(17)200724(10)8087709
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K032869
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/23/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberG36042
Device Catalogue NumberCODA-10.0-35-100-32
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 11/20/2017
Supplement Date Received by Manufacturer02/23/2018
Initial Report FDA Received Date12/15/2017
Supplement Report FDA Received Date03/23/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1